Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Columbia, SC

July 20, 2017Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2017, 10:48 PM EDT for Burke County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 10:48 PM EDT (02:48 UTC)
Expired
Jul 20, 2017, 11:15 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, GA

The radar

The Robins AFB radar (KJGX), 120 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:05 PM EDTTSTM WND DMGKeysville, GAREPORTS OF TREE LIMBS DOWN, RANGING IN SIZE FROM SMALL TO LARGE, IN KEYSVILLE AND VICINITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS52 KCAE 210248
SVRCAE
GAC033-210315-
/O.NEW.KCAE.SV.W.0162.170721T0248Z-170721T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1048 PM EDT THU JUL 20 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Burke County in east central Georgia...

* Until 1115 PM EDT

* At 1048 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Hephzibah, or 13 miles northwest of Waynesboro, moving northwest
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Keysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3310 8229 3316 8227 3322 8223 3327 8227
      3327 8226 3324 8212 3323 8210 3307 8218
TIME...MOT...LOC 0248Z 114DEG 9KT 3319 8222 

HAIL...1.00IN
WIND...60MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:55 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 7:55 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
755 PM EDT Thu Jul 20 2017

.SYNOPSIS...
An upper level ridge will prevail through the weekend. A cold
front may bring more active weather during the early to middle
part of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Upper level low moving west over north Florida and southern
Georgia toward panhandle. A few isolated showers and
thunderstorms continue in the CSRA region but radar/satellite
trends suggest weakening with loss of diurnal heating. Severe
threat appears to be diminishing. So no pops overnight.
Temperature forecast on track with lows in the low to mid 70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
A broad upper low over the central Gulf of Mexico will continue
to be suppressed to the south while a broad upper ridge expands
into the eastern United States. Meanwhile Bermuda high pressure
will persist to the east. Fairly strong subsidence on Friday
should limit the convective potential, though strengthening lee
trough on Saturday may allow for a bit more coverage. Highs will
be in the upper 90s both days with heat indices topping out
around 108 in spots.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The GFS and ECMWF display surface ridging extending from the
Atlantic westward into the Gulf Coast during the medium-range
period. North of the ridge lee-side troughing is shown in the
forecast area. A slow moving cold front may be in the region
Tuesday and Wednesday. The models display upper troughing
developing early next week with increased moisture. The pattern
supports an increasing thunderstorm chance during the period.
The GFS and ECMWF MOS have pops 20 to 30 percent Sunday,
and 30 to 40 percent during the rest of the period. The MOS
continues to show hot conditions Sunday and Monday. Expect
highs mainly 95 to 100 with heat index values near 105. Somewhat
lower temperatures should occur during the rest of the medium-
range period associated with upper troughing and more cloudiness.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected for a majority of the TAF period.

Regional radar this evening shows isolated to scattered
convection in the southeastern portion of the area. The
activity is mainly south of CAE/CUB/OGB, but a few cells remain
within the vicinity of DNL/AGS, so have continued with VCTS
through 01Z. Convection will diminish with the loss of heating
this evening. Models indicate a 25 knot low level jet developing
overnight, so this should limit fog development. Confidence is
too low to include at this time, but will continue to monitor
fog potential. Ridging will prevail over the area on Friday
which should limit convective potential.

EXTENDED AVIATION OUTLOOK...No significant aviation related
issues expected at this time.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 20, 3:39 PM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
Issued by National Weather Service CHARLESTON SC
339 PM EDT Thu Jul 20 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
339 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 5:49 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     5 E LIVINGSTON          33.54N 81.04W
07/20/2017                   ORANGEBURG         SC   PUBLIC

            PUBLIC REPORT OF 2 TREES DOWN AND VERY
            STRONG WINDS.

&&

AWP
Local storm report, Jul 20, 6:13 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     3 SSE BLACKVILLE        33.32N 81.26W
07/20/2017                   BARNWELL           SC   911 CALL CENTER

            BARNWELL DISPATCH REPORTED TREES DOWN ON
            POWERLINES ON HIGHWAY 304 OUTSIDE OF
            BLACKVILLE.

&&

WRS

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.